Alert archive / Minnesota / Tornado Warnings in 2025
Tornado Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 16, 2025, 2:20 PM CDT for Otter Tail County, Minnesota. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2025, 2:20 PM CDT (19:20 UTC)
- Expired
- Jun 16, 2025, 3:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 197 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 2:26 PM CDT | TORNADO | 4 W Henning, MN | An observed tornado was reported on social media. Location estimated via radar. |
| Jun 16, 2:36 PM CDT | TORNADO | 2 Nw Henning, MN | A video of a rotating wall cloud was reported northwest of Henning, MN. |
| Jun 16, 2:49 PM CDT | TORNADO | 1 W Deer Creek, MN | A video of a funnel on social media was reported west of Deer Creek, MN. |
| Jun 16, 3:00 PM CDT | TORNADO | 1 N Deer Creek, MN | A photo from social media of a tornadic storm was reported near Deer Creek, Minnesota. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
666
WFUS53 KFGF 161920
TORFGF
MNC111-162000-
/O.NEW.KFGF.TO.W.0005.250616T1920Z-250616T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
220 PM CDT Mon Jun 16 2025
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southeastern Otter Tail County in west central Minnesota...
* Until 300 PM CDT.
* At 220 PM CDT, a confirmed tornado was located near Vining, or 24
miles east of Fergus Falls, moving east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wadena, Henning, Deer Creek, Clitherall, Vining, Almora, and
Wrightstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4623 9565 4632 9567 4649 9516 4625 9515
TIME...MOT...LOC 1920Z 249DEG 22KT 4631 9555
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Perroux1 follow-up statement
139
WWUS53 KFGF 161938
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
238 PM CDT Mon Jun 16 2025
MNC111-162000-
/O.CON.KFGF.TO.W.0005.000000T0000Z-250616T2000Z/
Otter Tail MN-
238 PM CDT Mon Jun 16 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR EAST
CENTRAL OTTER TAIL COUNTY...
At 237 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Henning, or 30 miles north of Alexandria, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wadena, Henning, and Deer Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4628 9556 4635 9557 4649 9516 4628 9515
TIME...MOT...LOC 1937Z 249DEG 22KT 4635 9541
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Rafferty/PerrouxWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 16, 12:50 PM CDT, 1 hour 30 minutes earlier. Its key messages:
- There remains a 2 of 5 risk for severe storms this morning and afternoon. Primary risk will be large hail and damaging winds, with a lower risk for tornadoes.
- Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible.
Area forecast discussion, Jun 16, 12:50 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1250 PM CDT Mon Jun 16 2025 .KEY MESSAGES... - There remains a 2 of 5 risk for severe storms this morning and afternoon. Primary risk will be large hail and damaging winds, with a lower risk for tornadoes. - Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible. && .UPDATE... Issued at 1250 PM CDT Mon Jun 16 2025 Have updated to refine pops and skies and latest obs. Temps and dewpoints have increased across the south along and south of the front more than expected with some sites into the mid 60s to low to mid 70s for dewpoints. Main surface instability just starting to build into the far south CWA with continued destabilization expected toward mid afternoon. Some weak elevated showers in the far south, with additional development expected as the main upper wave lifts north/northeastward from central/NE SD. Previous UPDATE Issued at 630 AM CDT Mon Jun 16 2025 Line of strong to severe thunderstorms are currently moving through southeastern ND into west central MN. We have gotten a report of quarter size hail in West Fargo less than 30 minutes ago. These storms have the potential to continue to produce quarter size hail and winds of 60mph. Effective shear remains 30-35kts across SE ND and into west central MN. These storms will continue to move eastward along a frontal boundary and reach lakes country within the next 1-2 hours. Small surges have been denoted on radar indicating the threat for those higher wind gusts. Out towards south central ND we have noticed higher winds gusts from a potential wake low developing. Wind gusts up to 45mph that are non thunderstorm related within the Sheyenne River Valley for the next 1-2 hours. && .DISCUSSION... Issued at 333 AM CDT Mon Jun 16 2025 ...Synopsis... Current radar as clusters of strong to severe thunderstorms in central North Dakota and South Dakota this morning. These clusters have formed linear complex as they shifted toward the east along the boundary. Progression of the linear complex (MCS) has it reaching the Devils Lake Basin through the Sheyenne River Valley after 4AM and the Red River Valley by 7AM. 00Z CAMS continue to show this consensus on timing. Discrete cells have also developed ahead of the boundary and the linear complex. The primary hazards will be damaging winds with the MCS and any discrete cell ahead of the main line may bring large hail and damaging winds. Some of the CAMS (40 percent) want to have storms slowly diminish in intensity and severity as they move eastward (where the environment is slightly more stable). This wouldn't mean no impacts, as the storms in this scenario would still be strong, with a few isolated severe storms still possible. After the linear complex moves east of the forecast area by mid to late morning we may have a brief break in activity before another round of strong to severe thunderstorms develops by the afternoon and continues into the evening hours. This secondary round brings the risk of discrete storms with large hail and damaging winds being the main threat. The threat for tornadoes is low for our area as shear is stronger in central MN. Storms clear the region by the evening and overnight hours, with lingering showers. Otherwise, we are looking at temperatures in the 50s to lower 60s this morning with a few locations reporting patchy dense fog in the southern Red River Valley towards lakes country. This will end as the linear complex moves eastward. As we progress through the work week we will see continued chances for thunderstorms nearly each day across the forecast area. A few stronger storms will be possible both Tuesday and Wednesday afternoon/evening with small hail and gusty winds possible. As our zonal flow continues to dominate the flow aloft, the southwesterly component to the flow helps to usher in warmer and a more humid air mass end of the work week and into next weekend. Signals are there for a surge of instability and moisture to the northern plains. Machine learning has continued to show a 5 to 15 percent chance for strong to severe thunderstorms end of the work week and into next weekend. Timing, development, and storm mode is still uncertain, but eyes will be on our active pattern for the work week and into the weekend. ...Severe Thunderstorm Chances... Current environment ahead of the approaching complex has MUCAPE 1000- 2000 J/kg in central ND and portions of eastern North Dakota, e effective shear of 30kt+, and elevated atmospheric profiles. DCAPE along the frontal boundary (ND/SD border towards eastern ND) is 1000- 1300 J/kg. With the elevated instability, strong DCAPE, and shear of 30kt+ we run the threat of widespread 40-50mph gusts and isolated surges of 60-70mph wind gusts from the MCS as it moves eastward. Over the next several hours, shear and instability remains roughly the same or slightly less. Some CAMS want to decrease the DCAPE and shear over the next several hours across the Red River Valley and into northwestern MN. This would in turn decrease the severity of the storms, but still keep them on the stronger side with gusts of 50mph. Discrete cells ahead of the front pose the risk of hail and wind threats as they quickly pulse and later cluster into the linear complex as it moves eastward. The linear complex will move along the frontal boundary reaching the Devils Lake Basin through the Sheyenne River Valley after 4AM and the Red River Valley after 7AM. Consensus with the CAMS are high on the track of the storms and arrival times. We start to loose certainty as the storms move past the Red River Valley and into north central MN as environmental parameters are not as good to sustain the MCS progression. None the less we will continue to monitor the upstream reports, radar, and conditions for the linear complex. There will be a brief break in activity by the late morning as the MCS exists the region. By the late morning and into the evening hours environmental parameters improve with shear reaching 35kts, instability reaches up to 2500 J/kg, and moisture advection is strong. A cold front associated with the system starts to push down through eastern ND and northwestern MN by the late morning and afternoon, with storm development after 1pm. These storms will start out discrete, with the primary hazards of large hail and damaging winds. CAMS show development of these storms within the Red River Valley towards northwestern MN. This will all be dependent on the progression of the cold front and how much recovery in the environment happens after the morning convection. None the less the discrete cells grow upscale and start to cluster and form another linear complex by the mid to late afternoon. They begin to exit the region and head for central MN by the evening hours. After the system passes, conditions improve and isolated showers remain across the forecast region. We expect further thunderstorm chances through the week, with the potential for a few stronger storms at times. Main threats would be lightning, small hail, and gusty winds. A more robust signal in long term guidance Friday through Sunday, when our flow turning toward the SW and strong surges of moisture and instability move through the plains. Machine learning has picked up on this signal and denoted a 5 to 15 percent chance for strong to severe storms Friday and into next weekend. It will be an active weather week ahead so have a way to receive alerts! && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1250 PM CDT Mon Jun 16 2025 Current swath of SHRA across much of the area will continue to progress ENE through the area this afternoon. Expect some enhancement with TSRA chances increasing into mid afternoon from KGFK, KTVF to KFAR/KBJI through late afternoon/early evening. More limited chances of TSRA at KDVL. CIGS mainly IFR, then likely increasing a bit as TSRA develop into MVFR. Main wave to lift NE should allow area of showers and storms to end from west to east across the area by early to mid evening tonight. CIGS then to increase to MVFR to VFR overnight with NW winds into Tuesday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...MJB/Spender DISCUSSION...Spender AVIATION...MJB/Spender
Hazardous weather outlook, Jun 16, 4:17 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 417 AM CDT Mon Jun 16 2025 MNZ017-023-024-027>032-040-NDZ053-170930- South Beltrami-South Clearwater-Hubbard-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 417 AM CDT Mon Jun 16 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There remains a 2 of 5 risk for severe storms this morning and afternoon. Primary risk will be large hail and damaging winds, with a lower risk for tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>003-007>009-013>016-022-NDZ027-029-030-038-039-049-052- 170930- West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent- 417 AM CDT Mon Jun 16 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There remains a 1 of 5 risk for severe storms this morning and afternoon. Primary risk will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ004>006-NDZ006>008-014>016-024-026-028-054-170930- Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Griggs-Western Walsh- 417 AM CDT Mon Jun 16 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms today, with a few being on the stronger side. In the strongest storms primary hazards will be lightning, small hail, and gusty winds .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:42 AM CDT | Special Weather Statement | FGF | Wilkin | 33 min |
| Jun 16, 6:16 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 44 min |
| Jun 16, 6:51 AM CDT | Special Weather Statement | FGF | Otter Tail | 24 min |
| Jun 16, 7:00 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 45 min |
| Jun 16, 7:31 AM CDT | Special Weather Statement | FGF | Otter Tail | 44 min |
| Jun 16, 2:52 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 38 min |
| Jun 16, 3:05 PM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 25 min |
| Jun 16, 3:23 PM CDT | Tornado Warning | FGF | Hubbard, Otter Tail, Wadena | 37 min |
| Jun 16, 3:55 PM CDT | Tornado Warning | FGF | Wadena | 35 min |
| Jun 16, 4:00 PM CDT | Tornado Warning | FGF | Otter Tail | 30 min |
Nearby
Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.